Minnesota, 2019

Tornado and Hail in Minnesota, June 11, 2019

June 11, 2019 · NWS FSD · 4 events in 2 counties and zones

Approach of a cold core upper level low resulted in bands of diurnal convective development. Instability was quite limited, as much as 500-1000 J/kg with weak deep-layer shear of around 20 knots, so the favored convective mode was short-lived pulse storms which remained disorganized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Approach of a cold core upper level low resulted in bands of diurnal convective development. Instability was quite limited, as much as 500-1000 J/kg with weak deep-layer shear of around 20 knots, so the favored convective mode was short-lived pulse storms which remained disorganized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 2:41 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 11, 2:41 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
341 PM CDT Tue Jun 11 2019

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 340 PM CDT Tue Jun 11 2019

Current surface analysis indicating an area of low pressure tracking
through the mid Missouri River Valley this afternoon - as an upper
level shortwave drifts into eastern SD - and starting to see
scattered thunderstorms developing from east central SD back into
south central SD at this time. These features will continue to push
to the east through the evening, with hi res CAMS suggesting the
possibility of scattered convection through 08Z tonight. An SPC
Marginal risk remains across our area, and cannot completely rule
out an isolated strong to severe storm into the evening with
unusually cold air aloft and steep mid level lapse rates, though
with MLCAPE values of 500 to 1000 j/kg and shear values of 20 kts or
less, the threat is pretty low. The main threats with any storm
would be quarter size hail and winds to 60 mph. By later tonight,
the primary cold front will sweep through the area with any
shower/thunderstorm activity coming to an end. Lows tonight will
drop to near 50 by early Wednesday morning.

High pressure will build into the region on Wednesday, leading to a
mostly sunny and cool day with highs much below normal - from the
mid 60s to near 70. With good mixing, it will be a breezy day with
northwest winds gusting at 25 to 30 kts at times. Winds will drop
off on Wednesday night, and it will be a very cool night with lows
in the lower to mid 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 PM CDT Tue Jun 11 2019

By Thursday, high pressure begins to shift off to the east, and with
a southerly flow returning to the region, it will be a warmer day
with temperatures back into the 70s. The warming continues on Friday
as readings rebound into the upper 70s to lower 80s.

A more active period into the weekend, as the next best chance of
thunderstorm activity comes in for later on Friday and Saturday as
another shortwave/frontal boundary pushes through the region.
Temperatures will remain in the lower 80s for Saturday. Not much
change into the start of next week with temperatures holding in the
upper 70s to near 80, with uncertain thunderstorm chances - due to
model differences - for Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM CDT Tue Jun 11 2019

Scattered showers and thunderstorms will develop by mid afternoon
and continue through the evening. A few storms could produce small
hail and wind gusts to 50 mph. Outside of the thunderstorms VFR
conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 11, 3:02 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 PM CDT Tue Jun 11 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-122115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
402 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will continue this afternoon and evening.
There is a marginal risk that storms could produce wind gusts to 60
mph and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

The radar

The Sioux Falls radar (KFSD), 56 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Pipestone

When
June 11, 3:19 PM CST to 3:20 PM CST
Where
Pipestone County, 0.39 mi WNW of Pipestone to 0.42 mi NW of Pipestone
Rating
EF0
Path length
0.08 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
44.003, -96.327

A brief and small landspout occurred in the northwest side of Pipestone, causing minor damage to three buildings. Two metal sheds sustained damage to small sections of roof and door panels. The tornado then crossed a street and hit an apartment building where a 10 foot by 5 foot section of the south facing roof was removed. The average path width was 10 yards.

Hail, Lyon

When
June 11, 4:05 PM CST to 4:06 PM CST
Where
Lyon County, Lynd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.380, -95.880

Hail, Lyon

When
June 11, 4:12 PM CST to 4:14 PM CST
Where
Lyon County, 0.99 mi W of Lynd
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.380, -95.900

Multiple quarter-sized hailstones with some up to half-dollar size. Many leaves were stripped due to abundant hail.

Hail, Lyon

When
June 11, 4:13 PM CST to 4:14 PM CST
Where
Lyon County, 2.41 mi SW of Lynd
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
44.360, -95.920

Drifts of pea-sized hail at Camden State Park. There were a few as large as nickel to quarter size. Rainfall was 2.50 inches.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835908, 836126, 835905, 835906.